Homeopathic Teething Treatment Dangers


March 8, 2018 by: Pediatrics for Parents staff Article Tags: ,

The FDA has warned consumers about the dangers of homeopathic teething tablets and gels. These products were found to contain high doses of belladonna, a known toxic substance that may cause a depressed level of consciousness, seizure, difficulty or slowed breathing, lethargy, sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation. Drowsiness may also be seen in infants. The FDA has received over 400 reports of side effects, including 10 deaths attributed to belladonna since 2010. 

The product was distributed by CVS, Hyland’s, and others, and were sold in retail stores and online. The manufacturer discontinued making this product, but has refused to recall it. 

The irony of this warning is that in homeopathic products, the greater the dilution of the active ingredient, the more potent the product is supposed to be. Most homeopathic products are so dilute that there is little chance of there being even one molecule of the active ingredient.

According to the FDA’s website, “FDA has not evaluated Hyland’s Teething Tablets for safety or efficacy, and is not aware of any proven clinical benefit offered by the product.” The FDA is not allowed to evaluate homeopathic products for safety or efficacy prior to release to the general public. It can only take action after there have been reports of problems. 

Article Reference:

FDA, 09/30/16